Iowa, 2005

Flooding in Iowa, June 26 to 30, 2005

June 26 to 30, 2005 · NWS DMX · 27 events in 27 counties and zones

55 inches above normal. This ranks as the 14th warmest and 50th wettest June among 133 years of state records.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
$1.4 million
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

June temperatures averaged 73.4º or 3.6º above normal while precipitation averaged 5.19 inches or 0.55 inches above normal. This ranks as the 14th warmest and 50th wettest June among 133 years of state records. This was also the warmest June since 1991 and wettest since 2000. Rainfall, as was also the case in April and May, was heaviest in northern and western Iowa and least in the southeast. Precipitation was fairly evenly distributed through the month with the exception of the 24th-26th when torrential rain fell across portions of northern Iowa. Heaviest rains from these late month storms fell from southern Buena Vista to northern Franklin County with the highest official rain total of 8.15 inches reported at Fort Dodge. Preliminary monthly precipitation totals varied from 1.24 inches at Davenport and 1.29 inches at the Clinton Airport to 9.78 inches at Fort Dodge and 10.40 inches at Conrad. Streamflow was elevated throughout the month of June across most of north central and northwest Iowa. Generally from the Des Moines area and to the south, streamflow was normal to slightly below normal. Heavy rains at the end of June, would bring flows in rivers across south central Iowa up a little, mainly in the Chariton basin. Flooding was generally contained to the Northern Raccoon, the Des Moines River above Saylorville, the Cedar River and upper Iowa River basins, with bankfull conditions along the mainstem of the Raccoon River from Van Meter to the Des Moines River. The remainder of Iowa rivers maintained near normal streamflow conditions for June. Much of northwest, north central, into parts of central Iowa was relatively wet with precipitation at or above normal for an extended time. Conditions were relatively dry across the south. The heavy rainfall during the period from the 24th to 26th resulted in flooding along most of the rivers across the north two thirds of the CWA. Most of the significant damage occurred in several counties mentioned earlier in this report due to flash flooding. There was considerable agricultural flooding, resulting in the need to replant some of the crop. Over the course of the two month period of May and June, it was necessary to replant approximately 5% of the states corn and soybean crop. Property damage was relatively minor outside of the flash flood areas, however it was also fairly widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:40 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 2:40 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SAT JUN 25 2005

.DISCUSSION...
IT WILL BE INTERESTING TO SEE HOW THINGS PAN OUT TNGT. CLASSIC FLASH
FLOOD SITUATION SETTING UP WITH QSTNRY E/W BNDRY FM ONAWA NR AMES TO
CID. THIS BNDRY XTENDS UP TO H7. BNDRY IS CREEPING NWD AT THE SFC AS
BL FLOW HAS INCRD FM THE S NOW VIA SLATER PROFILER AND 88D VAD WNDS.
PLENTY OF PW...DECENT S/W OVR ERN NEB AND GOOD THETAE RDGG ACRS SRN
IA WITH A PROGGED INCR AT H7 INTO THE N. SO WE HAVE A FAIRLY WARM
AMS THRU A DEEP LAYER FOR EFFICIENT RAINFALL. BEST AREA WL BE ALG
AND N OF THE BNDRY...WHICH SUSTAINED DECENT RAINS LAST NGT. NO BIGGY
PROBLEMS IN THAT AREA NOW...BUT ANOTHER SGFNT ROUND WOULD INFLICT
SOME PAIN. BEST THREAT AREA TO BE A TRIANGLE FROM ALO-FOD-MCW AREA.
THAT/S MY BEST SHOT WITH A 2.25 QPF BULLSEYE IN THE GRIDS. I THINK
AT LEAST SOMEPLACE WILL SEE 4-5INCHES...THUS THE FLASH FLOOD WATCH.
DECENT H8 INFLOW AND MOISTURE TRANSPORT COULD PRODUCE SOME TRAINING
TWDS THE SW FM THAT AREA...BUT THAT IS A MORE IFFY SITUATION. SOME
SHEAR IS AVBL INITIALLY THIS EVENING...BUT RPDLY DCRS...SO PLENTY OF
MULTICELL HEAVY RAINERS. BYD TNGT...MDLS ARE IN GENERAL AGREEMENT
THAT THE BNDRY LIFTS NWD TO HARASS MN AND SD NXT FEW DAYS SO LTL
PCPN CHCS. THINGS BECOME A BIT MORE UNCERTAIN LATE MON INTO TUE WITH
DVLPMT OVR MN SINKING SWD INTO NRN IA. DAY5-7 ESSENTIALLY PCPN FREE
WITH MID 80S TO LOWER 90S.

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH NRN HALF
7PM-4AM.

&&

MYERS
Hazardous weather outlook, Jun 25, 12:51 PM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT SAT JUN 25 2005

IAZ004>007-015>017-023>028-033>039-044>050-261900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE LATE AFTERNOON
OR EARLY EVENING HOURS AS A FRONTAL BOUNDARY SETS UP FROM THE
OMAHA AREA NORTHEAST ALONG HIGHWAY 30. SOME OF THE STORMS WILL
AGAIN BE CAPABLE OF PRODUCING HEAVY RAINS WITH RAINFALL RATES IN
EXCESS OF AN INCH PER HOUR. MANY AREAS ARE ALREADY SATURATED FROM
HEAVY RAINS EARLY SATURDAY MORNING...SO ADDITIONAL RAINS WILL HAVE
THE POTENTIAL TO CAUSE FLOODING. IT APPEARS THAT THE HEAVIEST
RAIN WOULD OCCUR ACROSS THE AREA BOUNDED BY FORT DODGE...MASON
CITY AND WATERLOO. ALTHOUGH A FEW STORMS COULD BE SEVERE WITH
DAMAGING WINDS OR LARGE HAIL...THE PRIMARY THREATS WILL BE
EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ057>062-070>075-261900-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON IN
WESTERN IOWA AS A FRONTAL BOUNDARY SETS UP FROM THE OMAHA AREA
NORTHEAST ALONG HIGHWAY 30. SOME OF THE STORMS WILL AGAIN BE
CAPABLE OF PRODUCING HEAVY RAINS WITH RAINFALL RATES IN EXCESS OF
AN INCH PER HOUR...AS THEY TRACK EAST ACROSS CENTRAL IOWA DURING
THE EVENING. THE HEAVIEST RAINS ARE LIKELY TO BE NORTH OF HIGHWAY
30...BUT THERE IS ALSO A THREAT ALONG THE I-80 TO HIGHWAY 30
CORRIDOR IF THE STORMS SET UP FARTHER SOUTH. SOME AREAS ARE
ALREADY SATURATED FROM HEAVY RAINS EARLY SATURDAY MORNING...SO
ADDITIONAL RAINS WILL HAVE THE POTENTIAL TO CAUSE FLOODING.
ALTHOUGH A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS OR LARGE
HAIL...THE PRIMARY THREATS WILL BE EXCESSIVE RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY
MORNING...AND AGAIN WEDNESDAY NIGHT. THE CHANCES FOR SEVERE
WEATHER AND HEAVY RAINS APPEAR LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL AND FLOODING REPORTS
THROUGH TONIGHT...WITH A LESSER POTENTIAL FOR ACTIVATION DUE TO
SEVERE WEATHER.

IAZ081>086-092>097-261900-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
151 PM CDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON
WEST OF I-35...AND COULD MOVE EAST OF I-35 DURING THE EVENING.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...WITH A SMALL
THREAT FOR LARGE HAIL OR DAMAGING WIND TO THE WEST OF I-35. SINCE
LOCATIONS SOUTH OF I-80 DID NOT RECEIVE HEAVY RAINFALL SATURDAY
NIGHT...AND MORE PROLONGED RAIN IS EXPECTED TO BE FARTHER NORTH
AGAIN TONIGHT...THE THREAT OF FLOODING IN SOUTHERN IOWA IS
LIMITED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CALLED UPON FOR RAINFALL...FLOODING REPORTS OR
SEVERE WEATHER THIS EVENING.

In the hours before

Local storm report, Jun 25, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     FLASH FLOOD      4 NW FORT DODGE REGIONA 42.59N 94.26W
06/25/2005                   WEBSTER            IA   TRAINED SPOTTER

            2 INCHES OF RAIN IN PAST FEW HOURS. WATER FLOWING OVER
            GRAVEL ROAD.

&&

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 flood. Local standard time, as filed.

Flood, Black Hawk

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Black Hawk forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.033, -93.783

Flood, Boone

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Boone forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.050, -95.350

Flood, Bremer

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bremer forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Flood, Butler

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Butler forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.050, -94.817

Flood, Calhoun

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Calhoun forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Flood, Carroll

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Carroll forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.883, -90.583

Flood, Cerro Gordo

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cerro Gordo forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.783, -92.283

Flood, Dallas

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dallas forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.383, -95.133

Flood, Franklin

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Franklin forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Flood, Greene

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Greene forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Flood, Grundy

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Flood, Hamilton

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hamilton forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Flood, Hancock

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hancock forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Flood, Hardin

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hardin forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.067, -92.283

Flood, Humboldt

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Humboldt forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Flood, Jasper

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jasper forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.533, -90.917

Flood, Mahaska

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mahaska forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -92.733

Flood, Marion

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Flood, Marshall

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marshall forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.667, -94.033

Flood, Pocahontas

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pocahontas forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.667, -92.733

Flood, Polk

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Polk forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Flood, Poweshiek

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Poweshiek forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Flood, Sac

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sac forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.100, -93.233

Flood, Story

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Story forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Flood, Tama

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tama forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Flood, Webster

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Webster forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.750, -95.600

Flood, Wright

When
June 26, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wright forecast zone
Property damage
$74,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.483, -94.617

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454462, 5454712, 5454713, 5454714, 5454715, 5454716, 5454717, 5454718, 5454719, 5454720, 5454721, 5454722, 5454723, 5454724, 5454725, 5454726, 5454727, 5454728, 5454729, 5454730, 5454731, 5454732, 5454733, 5454734, 5454735, 5454736, 5454737.